Hail, Jeff Davis
- When
- May 20, 7:28 PM CST
- Where
- Jeff Davis County, 14 mi WNW of Ft Davis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.657, -104.097
A 62 mph gust was measured at the McDonald Observatory. No damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A 62 mph gust was measured at the McDonald Observatory. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 2:04 PM CST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 304 PM CDT SUN MAY 20 2007 .SHORT TERM... MORNING UPPER AIR CHARTS SHOW A WEAK SHORT WAVE RIDGE IN PLACE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE. IN THE LOWER LEVELS... MOISTURE REMAINS IN PLACE WITH 850MB DEW POINTS NEAR 13C AND SURFACE DEW POINTS GENERALLY IN THE 50S F AT 12Z. AS CAN BE EXPECTED WITH A MID AND UPPER LEVEL RIDGE IN PLACE...THE FLOW ALOFT IS FAIRLY WEAK. HOWEVER...GIVEN THE CURRENT 500MB WESTERLY WINDS OF 30KTS ON THE WHITE SANDS PROFILER AND A 50KT SUBTROPICAL JET TO OUR SOUTH...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE FAVORED LOCATIONS FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AND THE ADJACENT EASTERN PLAINS. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN WILL BE THE MAIN CONCERNS WITH THE STRONGER STORMS. WE HAVE MADE MENTION OF STRONG TO SEVERE STORMS IN THE LATEST HWO BUT HAVE KEPT A MENTION OUT OF THE FORECAST AT THIS TIME. COVERAGE OF THUNDERSTORMS WILL WEAKEN AFTER SUNSET...HOWEVER THE POSSIBILITY OF WEAK MID-LEVEL SHORTWAVE TROUGHS EMBEDDED IN THE SOUTHWEST FLOW ALOFT...A FEW STORMS MAY PERSIST INTO THE EARLY HOURS OF MONDAY MORNING. .LONG TERM... UNSETTLED WEATHER ANTICIPATED MONDAY AS THE SOUTHERN STREAM BAJA LOW GETS PUSHED EAST BY NEXT NORTHERN STREAM PACIFIC LOW. THERE WILL SUFFICIENT MOISTURE AND INSTABILITY WITH SOME INCREASING SHEAR EAST OF THE DRYLINE FOR THE POTENTIAL FOR STRONG TO SEVERE STORMS. SEE SWODY2 FOR DETAILS. BY NEXT TUESDAY AND WEDNESDAY THE LARGE AFOREMENTIONED WESTERN SYSTEM WILL PASS NORTH OF THE FORECAST AREA WITH A DRYLINE IN PLACE TUESDAY. MUCH OF THE DYNAMICS APPEAR TO PASS NORTH. CAP MAY HOLD EAST OF THE DRYLINE WITH UPPER SYSTEM SO FAR NORTH BUT BEST CHANCE OF CAP BREAKING WOULD BE NEAR THE EASTERN SLOPES OF THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS REGION IN HEATING AND STEEP LAPSE RATES WITH MAIN PUSH FROM THE HIGHER TERRAIN. IF STORMS CAN FIRE IN THIS AREA IN THE AFTERNOON THEY HAVE THE POTENTIAL TO MIGRATE NORTHEAST DURING THE EVENING INTO THE EASTERN PERMIAN BASIN WHERE THE LOW LEVEL MOISTURE IS DEEPER...STILL QUESTIONABLE WHETHER THIS WILL HAPPEN SO LEFT POPS ALONE TUESDAY. WENT WITH A QUICKER FRONTAL PASSAGE PER ETA/ECMWF/NOGAPS WEDNESDAY WITH WIDESPREAD CONVECTION ACROSS THE EASTERN PLAINS AND MISSISSIPPI VALLEY GIVING IT A GOOD PUSH INTO THE AREA. CONVERGENCE AND INSTABILITY ALONG THE TRAILING PORTION OF THE COLD FRONT ARGUE FOR SLIGHT STORM POPS. CONTINUED POPS THURSDAY WITH THE AIR MASS RECOVERING QUICKLY THURSDAY WITH SOME OVERRUNNING NORTH OF THE FRONT POSSIBLE WITH BACKING FLOW ALOFT. ON FRIDAY THROUGH SUNDAY THERE STILL APPEARS TO BE GENERAL UPPER TROUGHINESS PROGGED ACROSS THE WESTERN STATES WITH LEE TROUGH FORMING. IN ADDITION A COLD FRONT WILL BE MOVING TOWARD THE AREA IN THE SATURDAY/SUNDAY TIME FRAME TO KEEP THE POTENTIAL FOR ACTIVE WEATHER. GENERALLY WENT A COUPLE OF DEGREES BELOW MEXMOS HIGH TEMPERATURES THROUGHOUT THE EXTENDED WITH WET GROUND AND DECENT AMOUNT OF CLOUD COVER EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 79 62 88 / 20 20 30 10 CARLSBAD NM 59 87 59 89 / 30 20 10 10 DRYDEN TX 62 84 66 89 / 30 20 30 10 FORT STOCKTON TX 62 83 64 91 / 20 30 40 20 GUADALUPE PASS TX 58 81 59 82 / 30 20 10 10 HOBBS NM 60 81 61 87 / 20 30 10 10 MARFA TX 51 82 52 82 / 30 30 30 20 MIDLAND INTL AIRPORT TX 60 81 62 89 / 20 20 30 10 ODESSA TX 61 81 62 90 / 20 30 30 10 WINK TX 64 89 64 96 / 20 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 238 PM CDT SUN MAY 20 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 238 PM CDT SUN MAY 20 2007 /138 PM MDT SUN MAY 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. EXPECT THE STRONGEST STORMS TO REMAIN CONFINED TO LOCATIONS SOUTH AND WEST OF THE PECOS RIVER. PRIMARY CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...BRIEF BUT HEAVY RAINFALL COULD CONTRIBUTE TO FLASH FLOODING AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A DRYLINE MONDAY AFTERNOON AND EVENING ALONG AND EAST OF A HOBBS NEW MEXICO TO MARATHON TEXAS LINE. THE MAIN CONCERNS WILL BE LARGE HAIL... DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...LOCAL INTERESTS SHOULD KEEP UP TO DATE WITH THE LATEST WEATHER INFORMATION THROUGH THE EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT SUN MAY 20 2007 TXZ074-202200- DAVIS/APACHE MOUNTAINS AREA- 426 PM CDT SUN MAY 20 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED ABOUT 10 MILES NORTHEAST OF FORT DAVIS. THE STORM WAS NEARLY STATIONARY. WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES ARE LIKELY. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The Midland/Odessa radar (KMAF), 231 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A 71 mph gust was measured by a trained spotter. No damage was reported.
Flooding occurred over both lanes of I-10 between mile markers 185 and 186 at the Reeves/Jeff Davis County line.
A 62 mph wind gust was reported by the media at McDonald Observatory. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32354, 32355, 36216, 32356.